Features

Some COPD Treatments Can Cause Sodium Disturbances

View Comments (0)Print ArticleEmail Article
Section Sponsored by:
https://www.facebook.com/ADVANCERespCare

As an integral part of the pulmonary medicine team, respiratory therapists require a full and detailed understanding of human physiology, including the inner workings of electrolytes.

Electrolytes are one of the most important substances in the body. They give us a harmony of homeostasis and participate in every single process of a human organism. Sodium is a key electrolyte of our body. It helps carry nerve impulses between cells, maintains normal blood pressure, and regulates the fluid in and around cells. Untreated conditions of sodium disturbance like hypo- and hypernatremia may lead to serious complications and death.

The cause of hyponatremia (low sodium concentration, below 135 mEq/L) may be hidden on a path to chronic obstructive pulmonary disease treatment and maintenance. Let's look at a case that demonstrates of dangerous effects of hyponatremia related to pulmonary medicine.

Case study

A 64-year-old woman was admitted to the hospital with the primary diagnosis of acute mental status change, followed by weakness, tachycardia, abdominal pain, nausea, and vomiting, which progressively worsened. The present medical history included arterial hypertension, congestive heart failure, hypercholesterolemia, and COPD.

She was treated with albuterol sulfate inhaler, femotidine, Lipitor, and furosemide. One week before admission she was prescribed a course of Cipro for presumptive urinary tract infection. Due to a COPD exacerbation, she was placed on theophylline and inhaled corticosteroid therapy.

Right after admission, the patient became unconscious and developed intermediate seizures. Patient was intubated for airway protection and placed on a life support.

Prior to intubation, the physical exam showed mild edema in the lower extremities. However, there was no clinical sign of deteriorations of heart failure or neuralgic deficits, and CT scan of the brain did not reveal pathologic findings. Chest X-ray showed an elevated cardiothoracic index, and EKG demonstrates wide complex tachyarrhythmia.

Lab investigation revealed severe hyponatremia, hypochloremia, and hypomagnesaemia. The level of urine sodium was low, while urine osmolarity was extremely high, considering urine output was normal. CBC and blood chemistry tests were normal, as well as her levels of urine sediment, cortical, and thyroid-stimulating hormone. Hypothyroidism and adrenal insufficiency were ruled out.

Theophylline and furosemide were stopped, and the patient was administered potassium chloride and magnesium sulfate intravenously. Water intake was also restricted. Three days later, the patient was alert and oriented times three, and her serum electrolytes and serum urea concentration returned to normal.

This case illustrates that hyponatremia may be induced by theophylline. All other conditions that could have evoked hyponatremia were excluded or went unchanged during the period between theophylline initiation and the patient's admission.  

Indeed, theophylline increases urine production and inhibits solute reabsorption in both the proximal nephron and the diluting segments. Sodium levels decrease as theophylline levels rise.

Vladimir Angert, RRT, works in clinical education at Mercy Hospital and Medical Center at Chicago. 




     

Email: *

Email, first name, comment and security code are required fields; all other fields are optional. With the exception of email, any information you provide will be displayed with your comment.

First * Last
Name:
Title Field Facility
Work:
City State
Location:

Comments: *
To prevent comment spam, please type the code you see below into the code field before submitting your comment. If you cannot read the numbers in the below image, reload the page to generate a new one.

Captcha
Enter the security code below: *

Fields marked with an * are required.

 
http://shop.advanceweb.com/clearance.html